CSN Login
Members Online: 14

Nexavar with horrible side effects and lots of questions......

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

Husband was initially dx'd with advanced stage4 primary HCC w/mets to the pelvic bone, last Sept 2010. There is no cirrohsis, or hepatitis underlying. However, after almost two months of testing, and my constant persistance, a def. dx's was finally made.(should it have taken this long???) First, he received targeted radiation to the pelvic bone, as it was causing him alot of pain. Then he began the Nexavar on Nov.23,2010. Since then his quality of life has become next to nothing. He has lost over 35 lbs, his tongue is so raw, he cannot eat, he is extremely weak. (His hair is gone too, but we expected that part.) The onc. has tried halfing the dose, and even taking him completely off for a few days at a time. But when he goes back on it, all of these horrible side-effects come back almost immediately. We are told the Nexavar is the only hope he has, but it's making him sicker than the cancer itself it seems. I'm really scared, and worried that the chemo is gonna end his life b4 the cancer does. Please Help!

slg
Posts: 200
Joined: Jan 2010

Hi Teresa,
I'm so sorry to hear about your husband's side effects. My husband also has been on Nexavar since last January 2010. The side effects can be manageble. have you called the nurses at Nexavar? They can help with the side effects. It does seem that over time the side effects to get better. I know it's hard to watch. My husband too has lost a ton of weight and has not energy and has lost all his muscle mass..
Does your husband have tumors?
I will hold good thoughts for you and your husband. Postive thinking can help too. I know it sounds crazy but from the very first day we have tried to be positive. After being on the Nexavar for almost a year he was put on the transplant list!
Keep in touch.
SLG

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

Hi slg, and thank-you for responding. Yes, he has one 15cm tumor, and several smaller ones located all within his liver. The bone mets to pelvic seem to be gone from the radiation. But he also has mets to the lungs, but the onc. doesn't ever seem to be concerned about those. He has only had one comparison CT scan and bone scan so far. The results were no new tumors, but no shrinkage in the ones already present. Bone scan was neg. I will definately get in touch w/the nurses @ Nexavar, as you suggested. Thank-you and I'll be keeping you and your husband in our prayers as well.

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

Hi slg, and thank-you for responding. Yes, he has one 15cm tumor, and several smaller ones located all within his liver. The bone mets to pelvic seem to be gone from the radiation. But he also has mets to the lungs, but the onc. doesn't ever seem to be concerned about those. He has only had one comparison CT scan and bone scan so far. The results were no new tumors, but no shrinkage in the ones already present. Bone scan was neg. I will definately get in touch w/the nurses @ Nexavar, as you suggested. Thank-you and I'll be keeping you and your husband in our prayers as well.

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

I contacted a Nexavar nurse, and she was extremely helpful. I had signed up for the nexconnect/reach program a couple of weeks ago, but just kept thinking the Onc. would help him with the side-effects, as he was very concerned as well. But this nurse gave us some new ideas to try, and so hopefully now, things will start to go a little smoother. Thanks again:)

SarahD's picture
SarahD
Posts: 140
Joined: Jun 2010

have you asked your doctor about clinical trials? was he sick prior to this diagnosis

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

No, other than type 2 diabetes, his health was good. He just presented with upper right quadrant, and right shoulder pain, which was making it hard to breathe. Took him to the ER, and at first, the Dr. thought maybe gall bladder, but when the ultrasound came back, he came in and told us the horrible news. There is no family history, so we were shocked. He did try a clinical trial, when they first started him on Nexavar, bc they had to be given @ the same time. But the trial caused his afp levels to go up, whereas they had been normal before. So they took him off the trial after only one week. I think it was called wmg386.

teresam6464's picture
teresam6464
Posts: 9
Joined: Sep 2010

I responded to your question, and didn't even ask how your Dad was doing. Shame on me! I have read several of your posts-so glad to hear that he was able to walk you down the isle:) Your Dad and my husband are about the same age-my husband is 52. Did your Dad start on the Nexavar also? And was he ever sick before his dx?

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network